Shirley Surber — (1991FDA Hearings)

To view complete hearing transcript click here

Department Of Health And Human Services Public Health Service Food And Drug Administration

FDA Psychopharmacologic Drugs Advisory Hearings

Friday, September 20, 1991

DR. CASEY: Shirley Surber, please? 

MS. SURBER: My name is Shirley Surber. Compared to the other testimonies that you have heard today, mine will probably seem insignificant, but to my family and to myself it was really devastating. Prozac was prescribed for me for the first time on March 19, 1991. I was on a routine visit to my doctor and the nurse-practitioner asked if I had any question or problems. I casually mentioned to her that I’m very sentimental and find myself, as a teacher, having to choke back tears on occasion while reading a story or talking to the children. She asked if I was depressed. I said no. She went through a routine questioning sort of like “Do you enjoy socializing with other people as much as you used to,” et cetera. After answering all of her questions, she was satisfied that we were definitely not talking depression here.

But she said that there was a fairly new antidepressant out, called Prozac, and she wanted me to try it to see if it would help what I called the “weepies.” I asked specifically about side effects and she said there were absolutely no side effects. So I said I would try it. If I had known or been forewarned of any possible side effects, I would have gladly said no. I took Prozac for exactly 11 days, during which time I experienced annoying and increasing dimness of vision, irritability, headaches, and tension.

Unaware that these were warning signs to something far greater, I attributed the problems to my new eyeglasses, which were slightly tinted. By the night of the llth day I was experiencing some serious shortness of breath and by the morning, Easter Sunday I was so disoriented that I could not even dress myself for church. In fact, I couldn’t organize my thoughts to do anything, so I lay in bed. I was afraid, I felt like I was losing my mind, and this was my first full-fledged anxiety attack, and it was going to get worse.

I knew that something serious was wrong, and I figured it might be the Prozac, so I stopped taking it. In retrospect, I saw the symptoms leading up to the attack starting the second day I was on the medication and building up from there. Now my body was progressively adding to my disorientation new depths of fear until I was experiencing nothing but wave after wave of pure terror and panic.

It would ease up at night, but I was afraid to sleep, because it was always more intense upon waking, and I couldn’t face it. I was terrified of everything. By the 14th day I was experiencing such intensified fear that I could not stand to face life as it was for me anymore. There was, to my mind, no hope, no future. Where suicide had never been a logical solution for any reason for me, it now became my only solution, because I had nothing left with which to fight, and I was terrified to go on living.

I thank God for his love and the love of my family. Were it not for these, I would not be alive today. My family talked me through the toughest times until my husband got me to call a doctor. The doctor’s associate saw me and said he could give me a mild sedative to take the edge off, so I went in. The doctor who saw me said that my anxiety attacks were not from Prozac. He accused me of having some deep-rooted problem which I refused to disclose and he told me to go back on the Prozac, and I refused. He referred me to psychosocial services. The therapist who interviewed me over the phone said to her it sounded like a reaction to Prozac. She asked if I was still taking it and I said no. She replied, “Good, I was going to ask you to stop.”

I’m currently under my therapist’s care and, unfortunately, I’m caught in the web of more medication to block the effects of the original. I now take 200 mg daily of imipramine and .5 mg one or two times daily of Klonopin. I was bedridden for four weeks before I could return to work. With the waves of fear came weakness of extremities, butterflies in the stomach, rapid heart beat, and every noise was so greatly magnified that it was like an electric shock running through me.

My therapist explained that the Prozac had severely over-sensitized my nerves and I would have to wait for them to desensitize with time. Desensitization could take days, months, or even years. In fact, they could not tell me if my nerves were permanently damaged or not. I frequently try to wean myself off the Klonopin and so far I’ve had no luck. I still have waves of anxiety attacking me, but they are more subtle. I have to force myself to go out of the house or to socialize with friends, and sometimes I can’t overcome the feeling, so I just sit at home. During the attacks I keep telling myself that this will pass, I don’t really feel this way. I can give myself all the logical arguments why I shouldn’t be afraid. During the attacks my mind cannot process or believe what I’m saying. It’s a vicious, frightening circle that’s been going on for six months and could have easily been avoided altogether had there been much stricter monitoring and regulations on the use of Prozac.

Why prescribe such a powerful drug to me? As one of my friends so aptly put it, it was like using an elephant gun to shoot at a gnat. There’s definitely gross misuse of this drug. Prozac may be the answer for thousands of people, but when it does cause an adverse reaction, we’re not talking about a little rash here. We’re talking disaster. We’re talking life and death. We’re talking the ability or inability to function in society, maybe forever. Thank you.

DR. CASEY: Thank you.